Spinal Blood Vessel Problem in Adolescence Linked with the Use of Ecstasy
A teen who took the street drug called “ecstasy” suffered a potentially deadly bulge in his spinal cord artery, doctors said.
This condition — called a posterior spinal artery aneurysm — occurs when the artery wall weakens and bulges. If the aneurysm bursts, it can cause serious damage or death. Only 12 cases of spinal artery aneurysm have been reported, but all of them resulted in bleeding that affected the function of the spinal cord.
This is the first reported case of posterior spinal artery aneurysm linked to recreational drug use, Dr. Dileep Yavagal, of the department of neurology and neurosurgery at the University of Miami, and colleagues said. They noted that ecstasy has previously been linked to serious problems such as stroke, inflammation of the arteries in the brain, and brain bleeding.
Ecstasy can cause a sudden spike in blood pressure and increase the risk of rupture in existing aneurysms or other arterial abnormalities, the doctors warned.
In the new case study, published online July 3 in the Journal of NeuroInterventional Surgery, doctors describe the case of a healthy teenage boy who had taken ecstasy. The morning after he took the drug, the teen woke up with a headache, neck pain and muscle spasms.
A week later, his symptoms worsened and were accompanied by nausea, prompting the teen to go to a hospital emergency department. After the teen was transferred to a specialized surgical unit, doctors discovered he had an aneurysm on the left side of his spinal cord artery at the back of the neck.
Surgeons were able to remove the aneurysm and the weakened section of the spinal cord artery. The teen made a full recovery and had no lasting nerve damage, the study authors noted in a journal news release. (msn)